• Bernoulli
  • Volume 23, Number 3 (2017), 1784-1821.

Branching random walk with selection at critical rate

Bastien Mallein

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a branching-selection particle system on the real line. In this model, the total size of the population at time $n$ is limited by $\exp (an^{1/3})$. At each step $n$, every individual dies while reproducing independently, making children around their current position according to i.i.d. point processes. Only the $\exp (a(n+1)^{1/3})$ rightmost children survive to form the $(n+1)$th generation. This process can be seen as a generalisation of the branching random walk with selection of the $N$ rightmost individuals, introduced by Brunet and Derrida (Phys. Rev. E (3) 56 (1997) 2597–2604). We obtain the asymptotic behaviour of position of the extremal particles alive at time $n$ by coupling this process with a branching random walk with a killing boundary.

Article information

Bernoulli, Volume 23, Number 3 (2017), 1784-1821.

Received: March 2015
Revised: November 2015
First available in Project Euclid: 17 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

branching random walk selection


Mallein, Bastien. Branching random walk with selection at critical rate. Bernoulli 23 (2017), no. 3, 1784--1821. doi:10.3150/15-BEJ796.

Export citation


  • [1] Aïdékon, E. (2013). Convergence in law of the minimum of a branching random walk. Ann. Probab. 41 1362–1426.
  • [2] Aïdékon, E. and Jaffuel, B. (2011). Survival of branching random walks with absorption. Stochastic Process. Appl. 121 1901–1937.
  • [3] Athreya, K.B. and Ney, P.E. (1972). Branching Processes. New York: Springer.
  • [4] Bérard, J. and Gouéré, J.-B. (2010). Brunet–Derrida behavior of branching-selection particle systems on the line. Comm. Math. Phys. 298 323–342.
  • [5] Berestycki, J., Berestycki, N. and Schweinsberg, J. (2013). The genealogy of branching Brownian motion with absorption. Ann. Probab. 41 527–618.
  • [6] Biggins, J.D. and Kyprianou, A.E. (2004). Measure change in multitype branching. Adv. in Appl. Probab. 36 544–581.
  • [7] Brunet, E. and Derrida, B. (1997). Shift in the velocity of a front due to a cutoff. Phys. Rev. E (3) 56 2597–2604.
  • [8] Brunet, É., Derrida, B., Mueller, A.H. and Munier, S. (2007). Effect of selection on ancestry: An exactly soluble case and its phenomenological generalization. Phys. Rev. E (3) 76 041104, 20.
  • [9] Donsker, M.D. (1951). An invariance principle for certain probability limit theorems. Mem. Amer. Math. Soc. 1951 12.
  • [10] Fang, M. and Zeitouni, O. (2010). Consistent minimal displacement of branching random walks. Electron. Commun. Probab. 15 106–118.
  • [11] Faraud, G., Hu, Y. and Shi, Z. (2012). Almost sure convergence for stochastically biased random walks on trees. Probab. Theory Related Fields 154 621–660.
  • [12] Fleischmann, K. and Wachtel, V. (2007). Lower deviation probabilities for supercritical Galton–Watson processes. Ann. Inst. Henri Poincaré Probab. Stat. 43 233–255.
  • [13] Gantert, N., Hu, Y. and Shi, Z. (2011). Asymptotics for the survival probability in a killed branching random walk. Ann. Inst. Henri Poincaré Probab. Stat. 47 111–129.
  • [14] Itô, K. and McKean, H.P. Jr. (1974). Diffusion Processes and Their Sample Paths. Berlin: Springer.
  • [15] Jaffuel, B. (2012). The critical barrier for the survival of branching random walk with absorption. Ann. Inst. Henri Poincaré Probab. Stat. 48 989–1009.
  • [16] Kahane, J.-P. and Peyrière, J. (1976). Sur certaines martingales de Benoit Mandelbrot. Adv. Math. 22 131–145.
  • [17] Lyons, R. (1997). A simple path to Biggins’ martingale convergence for branching random walk. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 217–221. New York: Springer.
  • [18] Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 1125–1138.
  • [19] Maillard, P. (2013). Speed and fluctuations of N-particle branching Brownian motion with spatial selection. Preprint. Available at arXiv:1304.0562.
  • [20] Mallein, B. (2015). $N$-Branching random walk with $\alpha$-stable spine. Preprint. Available at arXiv:1503.03762.
  • [21] Mogul’skiĭ, A.A. (1974). Small deviations in the space of trajectories. Teor. Verojatnost. i Primenen. 19 755–765.
  • [22] Peyrière, J. (1974). Turbulence et dimension de Hausdorff. C. R. Acad. Sci. Paris Sér. A 278 567–569.